Yiela Saperstein, Elie Bou Sanayeh, Pola Boazak, Hadi Itani, Elie Moussa, Thomas Gut
{"title":"Life-threatening neurotoxicity following off-label ivermectin use in metastatic breast cancer: a case report.","authors":"Yiela Saperstein, Elie Bou Sanayeh, Pola Boazak, Hadi Itani, Elie Moussa, Thomas Gut","doi":"10.1080/00325481.2026.2672183","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>The United States Food and Drug Administration (FDA) has explicitly discouraged the use of ivermectin for the treatment of cancer outside of clinical trials. Nevertheless, patient self-administration persists, frequently influenced by information encountered online. Cases of ivermectin neurotoxicity in the oncology setting remain underreported despite growing off-label use driven by online misinformation. We present a case of severe neurotoxicity following unintentional high-dose self-administration of ivermectin as an off-label attempt to treat breast cancer.</p><p><strong>Case presentation: </strong>A 73-year-old female with metastatic breast cancer self-administered high doses of ivermectin based on information obtained online. She subsequently developed acute altered mental status, generalized seizures, and respiratory failure. Her clinical course was consistent with severe ivermectin-induced neurotoxicity, necessitating supportive management including intubation, mechanical ventilation, intravenous fluids, and anticonvulsant therapy. The patient demonstrated full neurological recovery to baseline within 48 hours.</p><p><strong>Conclusion: </strong>This case highlights the potential for life-threatening neurotoxicity associated with high-dose ivermectin use. Increasing online health misinformation has led to the self-administration of unproven therapies; therefore, clinicians should counsel patients on the risks of non-evidence-based treatments. A thorough exposure history is essential to identify uncommon causes and maintain vigilance for severe adverse reactions.</p>","PeriodicalId":94176,"journal":{"name":"Postgraduate medicine","volume":" ","pages":"391-395"},"PeriodicalIF":2.8000,"publicationDate":"2026-05-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Postgraduate medicine","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1080/00325481.2026.2672183","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/5/22 0:00:00","PubModel":"Epub","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0
Abstract
Background: The United States Food and Drug Administration (FDA) has explicitly discouraged the use of ivermectin for the treatment of cancer outside of clinical trials. Nevertheless, patient self-administration persists, frequently influenced by information encountered online. Cases of ivermectin neurotoxicity in the oncology setting remain underreported despite growing off-label use driven by online misinformation. We present a case of severe neurotoxicity following unintentional high-dose self-administration of ivermectin as an off-label attempt to treat breast cancer.
Case presentation: A 73-year-old female with metastatic breast cancer self-administered high doses of ivermectin based on information obtained online. She subsequently developed acute altered mental status, generalized seizures, and respiratory failure. Her clinical course was consistent with severe ivermectin-induced neurotoxicity, necessitating supportive management including intubation, mechanical ventilation, intravenous fluids, and anticonvulsant therapy. The patient demonstrated full neurological recovery to baseline within 48 hours.
Conclusion: This case highlights the potential for life-threatening neurotoxicity associated with high-dose ivermectin use. Increasing online health misinformation has led to the self-administration of unproven therapies; therefore, clinicians should counsel patients on the risks of non-evidence-based treatments. A thorough exposure history is essential to identify uncommon causes and maintain vigilance for severe adverse reactions.